Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > General Health/Medical Issues
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 01-11-2014, 01:05 PM   #1
Major LCF Poster!
 
Maeve's Avatar
 
Join Date: Aug 2004
Posts: 1,532
Gallery: Maeve
Stats: 224/219/178
WOE: Low Carb
Start Date: Ongoing
Calcium, Potassium, and Glucose

I have been glucose intolerant since 2007. I take Metformin ER for that. I had kidney stones a couple of years ago, just like my father; I hope to never have them again. My urologist told me that yes, it was ok to continue my Caltrate A/D (gyn told me to take it). About two years ago, I quit taking it because I had too much calcium in my blood and my PCP told me to stop it. I've also been on a diuretic, HCTZ, since early 2007; before that, old doctor put me on something for high blood pressure and it was horrible, and I can't remember what it was and am trying to remedy that via a drug history request. OK.

Now, for the latest. My potassium has run around 3.70 for years. During my last bloodwork, it was low. I was put on two 20 MEQs a day. When the prescription ran out, I quit taking it. I hated it. It made my mouth taste like salt constantly and food tasted awful. Was going to a clinic at the time cause we had lost insurance. Back to my regular doctor now. Told him everything. So, upon a blood test for potassium and magnesium, he put me on 10 MEQs a day and I had to get tested 1-2 weeks later. Well, it was still low, even though I was eating avocados and drinking V-8 every day. So now, he told me to double my dose until Monday when my magnesium comes back. That potassium hit me while eating my salad yesterday, with shrimp on it! The most beautiful, delicious salad began to taste horrible. My coffee this morning was horrible. So, I decided not to take it today.

Anybody else ever had this happen? Just asking your experiences. My doctor will advise me on Monday and I am going to tell him that I don't want to take the HCTZ anymore because I don't want to take the potassium. I know it is the HCTZ that is depleting my body of potassium.

The other thing is, I am thinking that this just may be the time to ask for a referral to an endocrinologist.

Last edited by Maeve; 01-11-2014 at 01:09 PM.. Reason: More to add
Maeve is offline   Reply With Quote

Sponsored Links
Old 01-11-2014, 03:05 PM   #2
.
 
ravenrose's Avatar
 
Join Date: Dec 2009
Location: California
Posts: 9,648
Gallery: ravenrose
Stats: lost 130 lb so far, and miles to go before I sleep
WOE: low carb controlled calorie
Start Date: June, 2009
talk to your doc about switching to a potassium sparing diuretic
ravenrose is offline   Reply With Quote
Old 01-11-2014, 03:12 PM   #3
Major LCF Poster!
 
Maeve's Avatar
 
Join Date: Aug 2004
Posts: 1,532
Gallery: Maeve
Stats: 224/219/178
WOE: Low Carb
Start Date: Ongoing
Thank you for your reply to my post. That was one of the things I was thinking of asking. We shall see. I'll know on Monday.
Maeve is offline   Reply With Quote
Old 01-12-2014, 06:46 AM   #4
Senior LCF Member
 
Join Date: Feb 2013
Posts: 499
Gallery: Ronnie51
My sister was also on HCTZ and had the same issues with low potassium. I'm on a potassium sparing diuretic, spironolactone, but for a different reason: I had an allergic reaction to HCTZ. I told my sister on several occasions to talk to her doctor about switching to spironolactone which she finally did, and the doctor was fine with it. She hasn't had any potassium issues since then.
Ronnie51 is online now   Reply With Quote
Old 01-12-2014, 06:51 AM   #5
Major LCF Poster!
 
Maeve's Avatar
 
Join Date: Aug 2004
Posts: 1,532
Gallery: Maeve
Stats: 224/219/178
WOE: Low Carb
Start Date: Ongoing
Thank you so much for your reply. Only one more day to go. I feel better off of that potassium. It's nice to have coffee taste like coffee instead of coffee made with saltwater. Will let you know what happens tomorrow.
Maeve is offline   Reply With Quote
Old 01-13-2014, 02:35 PM   #6
Senior LCF Member
 
Join Date: Feb 2013
Posts: 499
Gallery: Ronnie51
Quote:
Originally Posted by Maeve View Post
Thank you so much for your reply. Only one more day to go. I feel better off of that potassium. It's nice to have coffee taste like coffee instead of coffee made with saltwater. Will let you know what happens tomorrow.
Please do and good luck!
Ronnie51 is online now   Reply With Quote
Old 01-13-2014, 02:39 PM   #7
Major LCF Poster!
 
Galoutofdixie's Avatar
 
Join Date: May 2004
Location: North Central Louisiana
Posts: 2,373
Gallery: Galoutofdixie
Stats: Back up to 156 :(
WOE: Atkins-Induction
Start Date: March 2004
I've never had the potassium meds give me the taste of salt in my mouth. My trouble with them was the large size of the pill and the kind of squared off rectangular shape of the ones that the doc prescribed for me. First I tried dissolving them in water because of the large size and trouble swalling them, but I couldn't get passed the nasty taste. (not salty, but just plain nasty.) So I finally bought some sugar free tang, and dissolved the pills in just a little bit of it. That was much better. Didn't get any after taste.

If your potassium is low, it's important that you take the supplement, especially if the doc doesn't change you BP med. I had a horrible problem when my potassium and mag where low. Thought I was having a heart attack, and felt very ill. Never want to feel that way again.

You might ask your doc if there's another kind of potassium med that you can take. It seems like many, many years ago, that my mother had low potassium, and the doctor prescribed a liquid supplement? Seems that I remember that it smelled like cherries? Been a long time, so not sure if I'm remembering correctly, but it might be worth asking the doctor about. Hoping for a good outcome for you.
__________________
Lamentations 3:22-23

"He has always been faithful to me; even when I was faithless, He never wavered. My life is testimony to His great mercy & love."
Galoutofdixie is offline   Reply With Quote
Old 01-13-2014, 03:00 PM   #8
Major LCF Poster!
 
Maeve's Avatar
 
Join Date: Aug 2004
Posts: 1,532
Gallery: Maeve
Stats: 224/219/178
WOE: Low Carb
Start Date: Ongoing
My pills are large and round. It is not the size of it for me; it is the way that not long after I take them I have that salty taste in my mouth.

I am glad that you found a way to take yours. I let my doctor know that I don't want to take it anymore. So, I am going without it and having it tested next week. No HCTZ either. That is the only way to find out if it is only the HCTZ that is causing it.

We shall see...I will post when I know more.
Maeve is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 11:46 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.